Skip to main content

A Note on the Closed-Form Solution for the Longest Head Run Problem of Abraham de Moivre

This is a preview of subscription content, access via your institution.


  1. A. de Moivre. The Doctrine of Chances, second edition. H. Woodfall, London, 1738. Available at

  2. C. Derman, G. J. Liberman, and S. M. Ross. On the consecutive-k-out-of-\(n:F\) systems. IEEE Trans. Reliab. 31 (1982), 57–63.

    Article  Google Scholar 

  3. P. Diaconis and S. Zabell. Closed form summation for classical distributions: variations on a theme of de Moivre. Statist. Sci. 6 (1991), 284–302.

    MathSciNet  MATH  Google Scholar 

  4. P. Gorroochurn. Classic Problems of Probability. Wiley, 2012.

    Book  Google Scholar 

  5. S. Y. Novak. Asymptotic expansions in the problem of the length of the longest head-run for a Markov chain with two states (in Russian). Trudy Inst. Math. (Novosibirsk) 13 (1989), 136–147.

    Google Scholar 

  6. S. Y. Novak. Extreme Value Methods with Application to Finance. Champman & Hall/CRC press, 2011.

    Book  Google Scholar 

  7. S. Y. Novak. On the length of the longest head run. Stat. Probab. Lett. 130 (2017), 111–114.

    MathSciNet  Article  Google Scholar 

  8. S. Schbath. An overview on the distribution of word counts in Markov chains. J. Comput. Biology 7 (2000), 193–201.

    Article  Google Scholar 

  9. G. Székely and G. Tusnády. Generalized Fibonacci numbers, and the number of “pure heads” (in Hungarian). Matematikai Lapok 27 (1979), 147–151.

  10. J. V. Uspensky. Introduction to Mathematical Probability. McGraw-Hill, 1937.

    MATH  Google Scholar 

Download references


I thank Serguei Novak for comments on an early version of this article, and I thank Danny Segev for following the early version of this article on arXiv and suggesting the alternative proof that is now presented after Corollary 1. I also would like to thank the referee for insightful and helpful comments that led to significant improvements in the paper.


This research was supported by grant no. 2020063 from the United States–Israel Binational Science Foundation (BSF), Jerusalem, Israel.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yaakov Malinovsky.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Malinovsky, Y. A Note on the Closed-Form Solution for the Longest Head Run Problem of Abraham de Moivre. Math Intelligencer (2021).

Download citation

  • Accepted:

  • Published:

  • DOI: